MAUDE Adverse Event Report: AESCULAP AG JAW INS.BIP.MACRO FORCEPS D:5/310MM; HANDHELD PRODUCTS & LIGATION

AESCULAP AG JAW INS.BIP.MACRO FORCEPS D:5/310MM; HANDHELD PRODUCTS & LIGATION
Model Number PM433R
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Additional information / investigation results will be provided in a supplemental report.
 
Event or Problem Description
It was reported that there was an issue with pm433r-jaw ins.Bip.Macro forceps d:5/310mm.According to the complaint description, it was reported that during a hysterectomy surgery on (b)(6) 2021 the doctor noticed that although the device pm403r make the usual sounds and produce warm from the bipolar generator.The forceps itself doesn't function as they should be.As the proximal end base got warm instead of the forceps itself.The doctor switched to a another cable (gn133) and the problem continued.The doctor decided to continue the surgery without the pm403r.The patient has no injuries at all and they managed to complete the operation successfully.There was no described patient harm.Additional information was not provided nor available / was not available.Additional information has been requested but not yet received as of this report.The adverse event / malfunction is filed under aag reference (b)(4).Involved components: pm973r-insulated outer tube 5/5mm 310mm-unknown.Pm450r-handle for bipolar instruments-unknown.
 
Additional Manufacturer Narrative
Based upon investigation results, this event was re-evaluated and is considered no longer reportable due to risk file- no malfunction or serious injury.Investigation results: visual investigation: in the first step we assembled the instrument.After that we made a visible inspection of the jaw.Except some soiling (blood and maybe tissue) we found a crack in the ceramic insulation.The clamping function worked well.In the next step we checked the function and the resistance of the system.Therefore we cleaned the jaw with hydrogen peroxide.Then we connected the instrument to the module box and measured the voltage drop over the instrument.With the voltage drop and the known current, it is possible to calculate the real resistance on load operation.Result: during the test it came to a completely breakdown of the electric tension on the connection pins, even with open jaw.The working end warmed up.This is a sure hint for a defect in the dielectric.Batch history review: the device quality and manufacturing history records have been checked for the available lot number and were found to be according to our specifications valid at the time of production.Review of the complaint history revealed that no similar complaints have been filed against products from this batch number.The review of risk assessment revealed that the overall risk level (severity 2(5) probability of occurrence2(5)) according to din en iso 14971 is still acceptable.Conclusion and measures / preventive measures: the investigation confirms the effect described in the complaint.The root cause for the heating up is the short circuit in the hinge (the full electrical power is converted into heat at this point).The root cause for the short circuit is a crack in the ceramic (dielectric) most probably caused by rough handling during surgery or during resterilization.A material failure or manufacturing error can be excluded.Based upon the investigations results a capa is not necessary.

Brand Name
JAW INS.BIP.MACRO FORCEPS D:5/310MM
Common Device Name
HANDHELD PRODUCTS & LIGATION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der grün
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key12749140
Report Number9610612-2021-00725
Device Sequence Number4869224
Product Code GEI
UDI-Device Identifier04038653208654
UDI-Public4038653208654
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K001330
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPM433R
Device Catalogue NumberPM433R
Device Lot Number62418778
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2021
Supplement Date Received by Manufacturer11/29/2021
Initial Report FDA Received Date11/03/2021
Supplement Report FDA Received Date12/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/23/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PM450R-UNKNOWN; PM973R-UNKNOWN
Patient SexUnknown